Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Binghamton, NY

August 22, 20174 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 2017, 2:55 PM EDT for 4 counties in New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 2:55 PM EDT (18:55 UTC)
Expired
Aug 22, 2017, 3:30 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 83 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:23 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:58 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 10:58 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1058 AM EDT Tue Aug 22 2017

.SYNOPSIS...
A cold front will push through the area this afternoon and
evening triggering strong thunderstorms. A significant severe
weather event is likely with this activity with the primary
threat damaging winds. Pleasant weather will return on Wednesday
with clearing skies and lower humidities.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1030 AM Update...
Strongly forced system upstream of NY/PA will continue to
advance upon destabilizing atmosphere here this afternoon, and
forecast for an episode of strong-severe thunderstorms is still
on the mark. The environmental lid is slowly eroding with MLCAPE
still expected to climb to around 1500-2000 J/KG prior to
convective development. Analyzed effective shear still looking
good upstream and will move over the region later today in
tandem with heating. Convective mode looks to be mixed and
transitional today with possibility for multi-cells and discrete
supercells toward mid-late afternoon, followed by linear
features moving through early this evening. Only real changes to
forecast were to adjust timing/PoPs according to most recent
mesoscale model forecasts, which improved the late morning and
early afternoon hours to mainly rain free and sunny conditions,
with best chances for +TSRA moving in late day/early evening.

PWAT values are significantly anomalous, which brings a localized
flood threat into concern...however, the event should be rather
progressive in this flow with no glaring hints for training
storms. We've had several days-weeks now where much of the area
has dried out, so antecedent conditions aren't as much of an
issue as earlier this summer. Urban areas most likely will have
the biggest issues with street flooding, as even a normal speed
storm cell will still be capable of producing an inch of rain
in less than an hour today.

With Convective Outlook as Enhanced today, we do expect to see
some sort of Watch event coming out of SPC for our area this
afternoon. Threat primarily wind gust damage, but brief tornadic
activity not out of the question. Rest of discussion stands for
late tonight and tomorrow.

Previous discussion...
Conditions this afternoon and evening look favorable for a
significant severe weather event across the area. A deepening
low pressure system over Lake Superior will track northeast
into southern Quebec with its trailing cold front crossing the
area during the mid afternoon through early evening period. The
environment over the region will be favorable for the
development of severe thunderstorms. Deep layer shear values
range from 40-50 knots, 700mb flow is around 50 knots, low,
level helicity is very significant and event is strongly forced
by surface cold front/pre frontal trough. The surface based CAPE
on the NAM ranges from 1500-2500 J/KG although the GFS is
lower. The only lacking ingredient is steep mid level lapse
rates but this will likely be overcome by the strong forcing.
Due to strong mid level flow the primary threat will be damaging
winds although if the NAM CAPE is realized large hail is also
possible. The significant low level helicity is also an
indication of tornado threat. Atmosphere ahead of this boundary
will be very juicy with PWATs close to 2 inches, so any
thunderstorms will contain heavy downpours. The severe weather
threat will end across the region during the mid evening hours.

High temperatures will range in the lower to middle 80s and with
dewpoints near 70 it will feel rather muggy.

Wednesday will be much cooler and dry with lower humidities
under brisk northwest flow. Highs will range in the lower to
middle 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
430 AM Update...
Sharp upper trough will pivot from upper Midwest through Great
Lakes and Northeast, with mainly dry weather and cool
temperatures.

Cooling air aloft combined with diurnal heating could produce a
few widely scattered showers Thursday, but moisture will be
quite limited. Generally speaking, northwest flow will exist in
the low levels with persistent cold air advection and a taste of
Fall. Lower to mid 50s are expected for lows Wednesday night.
Then after highs of upper 60s-mid 70s Thursday, lows of upper
40s-lower 50s are figured by dawn Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
320 PM EDT Update...
Updated with new WPC guidance...
Minor changes were made from previous forecast...
Anti-cyclonic flow over the northeast combined with amplified
ridging over the western CONUS will result in quiet weather for
the extended forecast. High pressure is expected to prevail over
the region Friday and possibly linger through the weekend which
will result in below seasonal temperatures. This pattern may
prevail through the start of early next week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Dense fog will lift at KELM around 13Z. Otherwise VFR conditions
will persist until the afternoon. A strong cold front will
cross the region during the mid afternoon and early evening
hours. Strong thunderstorms are likely along this boundary with
severe thunderstorms a possibility. Included a four hour TEMPO
group indicating this convection at all TAF sites which will
generally occur between 19Z-24Z. Following this boundary
widespread MVFR conditions will persist until late tonight when
drier air works into the terminals.

Winds becoming southwest this morning and increasing to 10-15
knots with gusts 15-25 knots. Overnight winds becoming westerly
around 10 knots.

Outlook...

Wednesday through Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB/RRM
NEAR TERM...JAB/RRM
SHORT TERM...MDP
LONG TERM...KAH
AVIATION...RRM
Hazardous weather outlook, Aug 22, 12:26 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1226 PM EDT Tue Aug 22 2017

NYZ057-062-PAZ040-043-044-047-048-072-231630-
Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1226 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...Severe thunderstorms are likely this afternoon and evening...

Thunderstorms are expected this afternoon and evening ahead of a
cold front. The primary threat from these storms will be damaging
winds although large hail and an isolated tornado is also possible.
Heavy rain may also occur which could cause urban and poor drainage
flooding along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-231630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-
1226 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 2:45 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT TUE AUG 22 2017

NYZ016>018-221915-
Onondaga NY-Southern Cayuga NY-Seneca NY-
245 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL 315 PM
EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Throopsville, or near Auburn, moving northeast at 45 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Auburn, Lysander, Van Buren, Baldwinsville,
Seneca Falls, Solvay, Sennett and Skaneateles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4299 7603 4287 7677 4302 7681 4303 7650
      4310 7650 4311 7647 4313 7648 4322 7648
      4323 7630 4320 7627 4322 7626 4324 7627
TIME...MOT...LOC 1845Z 244DEG 48KT 4297 7667

KAH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:19 PM EDTTornado WarningBGMSteuben, Yates28 min
Aug 22, 2:45 PM EDTSpecial Weather StatementBGMCayuga, Onondaga30 min
Aug 22, 2:49 PM EDTSevere Thunderstorm WarningBGMOneida26 min
Aug 22, 3:13 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Aug 22, 3:29 PM EDTSpecial Weather StatementBGMOneida31 min
Aug 22, 3:48 PM EDTSpecial Weather StatementBGMOneida27 min
Aug 22, 3:51 PM EDTSpecial Weather StatementBGMCayuga24 min
Aug 22, 3:57 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga33 min
Aug 22, 4:00 PM EDTSpecial Weather StatementBGMSteuben, Yates45 min
Aug 22, 4:02 PM EDTSpecial Weather StatementBGMOneida28 min
Aug 22, 4:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida24 min
Aug 22, 4:10 PM EDTTornado WarningBGMMadison, Oneida35 min
Aug 22, 4:13 PM EDTTornado WarningBGMCayuga, Cortland, Onondaga32 min
Aug 22, 4:18 PM EDTSpecial Weather StatementBGMHerkimer27 min
Aug 22, 4:29 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca31 min
Aug 22, 4:39 PM EDTTornado WarningBGMCortland, Madison, Onondaga36 min
Aug 22, 4:44 PM EDTSevere Thunderstorm WarningBGMOneida31 min
Aug 22, 5:00 PM EDTSpecial Weather StatementBGMOnondaga30 min
Aug 22, 5:12 PM EDTTornado WarningBGMMadison, Oneida, Otsego27 min
Aug 22, 5:21 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tioga and 1 more39 min
Aug 22, 5:24 PM EDTSpecial Weather StatementBGMOneida36 min
Aug 22, 6:26 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego49 min
Aug 21, 9:49 PM EDTSpecial Weather StatementBGMLuzerne56 min
Aug 22, 7:00 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming45 min
Aug 22, 7:30 PM EDTSevere Thunderstorm WarningBGMLuzerne45 min
Aug 22, 7:43 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne47 min
Aug 22, 7:59 PM EDTTornado WarningBGMLuzerne31 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.